Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at May 28, 2009, 2:21 PM PDT for San Luis Obispo County, Santa Barbara County, California. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2009, 2:21 PM PDT (21:21 UTC)
- Expired
- May 28, 2009, 4:00 PM PDT
- In force
- 99 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties San Luis Obispo County, CA, Santa Barbara County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 282121
FFWLOX
CAC079-083-282300-
/O.NEW.KLOX.FF.W.0003.090528T2121Z-090528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
221 PM PDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN SAN LUIS OBISPO COUNTY IN SOUTHWEST CALIFORNIA...
NORTH CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA
INCLUDING THE CUYAMA VALLEY...
* UNTIL 400 PM PDT
* AT 205 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG AND NEARLY STATIONARY THUNDERSTORM ACROSS THE CUYAMA
VALLEY AND ADJACENT FOOTHILLS...IMPACTING HIGHWAY 166. THIS
STORM WILL BE CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED
AREA...WITH RAINFALL RATES AS HIGH AS 2 INCHES PER HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
* EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING ON
HIGHWAY 166 AS WELL AS SMALL CREEKS AND STREAMS...COUNTRY
ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3512 12019 3517 11989 3505 11974 3483 11971
3486 12010
$$
KAPLAN/GOMBERG2 follow-up statements
000
WGUS76 KLOX 282223
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
323 PM PDT THU MAY 28 2009
CAC079-083-282300-
/O.CON.KLOX.FF.W.0003.000000T0000Z-090528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA BARBARA CA-SAN LUIS OBISPO CA-
323 PM PDT THU MAY 28 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
SOUTHEASTERN SAN LUIS OBISPO AND NORTH CENTRAL SANTA BARBARA
COUNTIES...
AT 305 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STRONG THUNDERSTORMS OCCURRING ACROSS THE MOUNTAINS AND
INTERIOR VALLEYS OF SOUTHERN SAN LUIS OBISPO COUNTY. DOPPLER RADAR
ESTIMATES RAINFALL RATES BETWEEN 2 TO 2.5 INCHES PER HOUR. IN
ADDITION TO THE HEAVY RAINFALL AND LIKELY FLOODING...THIS STORM WAS
ALSO LIKELY PRODUCING STRONG WIND GUSTS AND LARGE HAIL...WITH
DANGEROUS CLOUD TO GROUND LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3512 12019 3517 11989 3505 11974 3483 11971
3486 12010
$$
KAPLAN/SWEET/GOMBERG000
WGUS76 KLOX 282256
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
356 PM PDT THU MAY 28 2009
CAC079-083-282302-
/O.EXP.KLOX.FF.W.0003.000000T0000Z-090528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA BARBARA CA-SAN LUIS OBISPO CA-
356 PM PDT THU MAY 28 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PDT FOR SOUTHEASTERN
SAN LUIS OBISPO AND NORTH CENTRAL SANTA BARBARA COUNTIES...
THERE WILL CONTINUE TO BE THE THREAT OF THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON. HOWEVER...THE STRONGEST STORMS WERE
BEGINNING TO WEAKEN ACROSS NORTHERN SANTA BARBARA COUNTY AND
SOUTHEASTERN SAN LUIS OBISPO COUNTY.
LAT...LON 3512 12019 3517 11989 3505 11974 3483 11971
3486 12010
$$
KAPLAN/BOLDT/SWEETWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:00 PM PDT, 21 minutes earlier.
Area forecast discussion, May 28, 2:00 PM PDT, 21 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 200 PM PDT THU MAY 28 2009 .SHORT TERM (TONIGHT THROUGH SUNDAY)...LATEST SATELLITE/RADAR SHOWS CONVECTIVE ACTIVITY AS EXPECTED OVER THE MOUNTAIN AREAS AND INTERIOR VALLEYS...WITH MOST ACTIVITY OVER SLO/SBA/VTU COUNTIES. TSTMS WILL LIKELY PRODUCE SMALL HAIL...HEAVY RAIN AND GUSTY WINDS. ALSO...NOT OUT OF THE REALM OF POSSIBILITY TO GET AN ISOLATED DRY STRIKE AWAY FROM THE MAIN THUNDERSTORM. PARAMETERS ARE RIPE FOR SEVERE AND/OR FLASH FLOODING WARNINGS...SO RADAR WILL BE MONITORED CLOSELY THROUGH THE AFTERNOON. FORECAST WISE...12Z MODELS ARE ON THE SAME PAGE. AT UPPER LEVELS RIDGE OVER THE SOUTHWEST STATES WILL BE PUSHED EASTWARD THROUGH THE PERIOD AS A WEAK TROUGH MOVES INLAND OVER THE AREA. NEAR THE SURFACE...ONSHORE FLOW IS FORECAST TO CONTINUE THROUGH SUNDAY. FOR FRIDAY...MID-LEVEL FLOW TURNS SOUTHERLY...SO WILL EXPECT A DECREASE IN CONVECTIVE ACTIVITY OVER THE HIGHER TERRAIN. STILL SHOULD BE ENOUGH MOISTURE AND INSTABILITY TO WARRANT SLIGHT CHANCE POPS FOR SBA/VTU/LAX MOUNTAINS AND PARTS OF THE CUYAMA VALLEY. BY SATURDAY WITH THE TROUGH MOVING OVERHEAD...CONVECTIVE THREAT WILL BE NIL. OTHERWISE...EXPECT CONTINUED DEEP MARINE LAYER FOR THE AREA WITH STRATUS REACHING INTO THE SANTA CLARITA VALLEY EACH NIGHT/MORNING THROUGH SUNDAY. AS FOR TEMPS...EXPECT ONLY MINOR FLUCTUATIONS THROUGH SUNDAY WITH HIGHS HOVERING AROUND SEASONAL NORMS. .LONG TERM (MONDAY THROUGH THURSDAY)...FOR THE EXTENDED...MODELS SEEM TO BE IN GENERAL AGREEMENT THROUGH THE PERIOD WITH THE MAIN FOCUS ON A DEVELOPING UPPER LOW. THIS UPPER LOW DEVELOPS OVER THE EASTERN PACIFIC...AND DROPS IT SOUTHEAST TO A COUPLE HUNDRED MILES WEST OF THE CENTRAL COAST BY WEDNESDAY/THURSDAY. AT THIS TIME...DIFFICULT TO DETERMINE EXACTLY HOW MUCH MOISTURE THE SOUTH TO SOUTHWEST FLOW AROUND THIS SYSTEM WILL HAVE TO WORK WITH. SO...AT THIS TIME...WILL NOT INTRODUCE ANY MENTIONABLE POPS INTO THE FORECAST. HOWEVER...DEPENDING ON FUTURE MODEL RUNS...POPS MAY HAVE TO BE ADDED TO THE FORECAST. NO MATTER WHAT HAPPENS WITH THE RAIN CHANCES...THIS SCENARIO WILL RESULT IN COOLER TEMPS FOR ALL AREAS THROUGH THE PERIOD...AND PARTLY TO MOSTLY CLOUDY SKIES. && .AVIATION...28/1825Z. MOST COASTAL TAF SITES ARE ON THE VERGE OF CLEARING WITH A FAIRLY QUICK RETURN OF LOW CLOUDS AND FOG EXPECTED AGAIN EARLY THIS EVENING. COASTAL SITES WILL EXPERIENCE MVFR CONDITIONS...LOCAL IFR CONDITIONS ON THE CENTRAL COAST...TONIGHT WHILE THE VALLEY TAFS WILL EXPERIENCE MVFR TO LOCAL IFR CONDITIONS LATER TONIGHT. ANOTHER AREA OF CONCERN IS THE ANTELOPE VALLEY THIS AFTERNOON WHERE THERE IS A SLIGHT CHANCE OF AFTERNOON CONVECTION AND VCTS HAS BEEN INCLUDED IN THE TAFS. KLAX...GOOD CONFIDENCE IN CLEARING AROUND 19 TO 20Z FOLLOWED BY MOSTLY VFR CONDITIONS THIS AFTERNOON ASIDE FROM AN AFTERNOON INTRUSION BY THE LOW CLOUDS ALONG WITH THE SEA BREEZE CAUSING MVFR CEILINGS. BY EARLY THIS EVENING THE LOW CLOUDS AND FOG ARE BACK TO STAY WITH MVFR CONDITIONS LASTING THROUGH THE NIGHT AND THROUGH MOST OF FRIDAY MORNING. KBUR...GOOD CONFIDENCE IN VFR CONDITIONS THROUGH LATE THIS EVENING WHEN THE LOW CLOUDS AND FOG RETURN AND CAUSE MVFR TO LOCAL IFR CONDITIONS FOR THE REST OF THE NIGHT AND THROUGH MID MORNING FRIDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... NONE && PUBLIC...THOMPSON AVIATION...SWEET WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 28, 6:00 AM PDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT THU MAY 28 2009 CAZ034>041-044>046-051>054-059-087-088-547-548-291300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND DESERT. THE MAIN THREAT WITH THUNDERSTORMS WILL BE GUSTY WINDS AND POSSIBLE DRY LIGHTNING. LITTLE RAINFALL...IF ANY...IS EXPECTED. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND DESERT ON FRIDAY. THE MAIN THREAT WITH THESE POSSIBLE STORMS WILL BE GUSTY WINDS AND POSSIBLE DRY LIGHTNING. LITTLE RAINFALL...IF ANY...IS EXPECTED. HALL
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:30 PM PDT | Severe Thunderstorm Warning | LOX | San Luis Obispo, Santa Barbara | 90 min |
| May 28, 4:56 PM PDT | Severe Thunderstorm Warning | LOX | San Luis Obispo | 64 min |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.